Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 38, NWS Blacksburg, VA

November 16, 2006Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Nov 16, 2006, 8:28 AM EST for Patrick County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2006, 8:28 AM EST (13:28 UTC)
Expired
Nov 16, 2006, 11:30 AM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 429 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
429 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 161330
FFWRNK
VAC141-161630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 AM EST THU NOV 16 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1130 AM EST

* AT 825 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN CONTINUING ACROSS THE EASTERN HALF OF PATRICK      
  COUNTY. THIS COMBINED WITH RUNOFF FROM EARLIER RAINFALL WILL       
  LIKELY CAUSE ADDITIONAL FLOODING THROUGH LATE MORNING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOLWINE...
  CHARITY AND BUFFALO RIDGE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3660 8052 3654 8010 3680 8010 3684 8025

$$

JH
2 follow-up statements
000 
WGUS71 KRNK 161416
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 AM EST THU NOV 16 2006

VAC141-161630-
PATRICK VA-
906 AM EST THU NOV 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM EST FOR 
PATRICK COUNTY...

AT 903 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
HEAVY RAIN HAD EXITED PATRICK COUNTY. HOWEVER RUNOFF FROM EARLIER 
RAINFALL OF OVER 4 INCHES IN SPOTS WILL CONTINUE TO CAUSE FLOODING 
PROBLEMS ALONG CREEKS AND STREAMS THROUGH LATE THIS MORNING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOLWINE...
CHARITY AND BUFFALO RIDGE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3660 8052 3654 8010 3680 8010 3684 8025

$$

JH
000 
WGUS71 KRNK 161451
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 AM EST THU NOV 16 2006

VAC141-161500-
PATRICK VA-
950 AM EST THU NOV 16 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PATRICK
COUNTY...

RAIN HAS ENDED ACROSS THE COUNTY ALLOWING CREEKS AND STREAMS TO 
START RECEDING...ENDING THE FLASH FLOOD THREAT. THUS THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

LAT...LON 3660 8052 3654 8010 3680 8010 3684 8025

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 6:49 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 16, 6:49 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 AM EST THU NOV 16 2006

.AVIATION /12Z-12Z/...

OCCLUDED FRONT WITHIN A COUPLE OF HOURS OF MOVG THRU BLF...ABOUT 3
HOURS TO LWB AND ROA...THEN BY NOON AT DAN AND LYH. THIS WILL END
THE SHOWERS...WITH A WIND SHIFT TO THE SOUTHWEST. AT THIS POINT
THE LLWS SHOULD END AS THE LOW LEVEL JET SHIFTS NORTHEAST OF THE
AREA. CIGS SHOULD ALSO RISE TO VFR ALL LOCATIONS. BLF MAY STAY
MVFR AFTER FROPA. FINALLY...A COLD FRONT WITH A WIND SHIFT TO THE
WEST MOVES INTO THE MTNS...AND BLF AND LWB WILL SEE CONDITIONS
DETERIORATE. BLF WILL LIKELY GO DOWN TO IFR BY AROUND 06Z. FURTHER
EAST...VFR CONDITIONS ARE EXPECTED AT ROA...LYH AND DAN WITH A
DOWNSLOPE WEST WIND.

&&

.PREV DISCUSSION...
/ISSUED 458 AM EST THU NOV 16 2006

.SHORT TERM /TODAY/...

HAVE CANCELLED THE TORNADO WATCH SINE THE NORTHERN END OF THE
CONVECTIVE LINE OVER OUR EASTERN PIEDMONT HAS WEAKENED
CONSIDERABLE AND RAIN HAS SPREAD INTO AREAS UPSTREAM STABILIZING
IT EVEN MORE OVER CHARLOTTE...APPOMATTOX AND BUCKINGHAM COUNTIES.
WILL ISSUE UPDATED ZONES SOON. I ALSO ADDED IN IN SOME HEAVY RAIN
IN SOUTHEAST UPSLOPE AREAS ALONG THE BLUE RIDGE IN NW NC AND
EXTREME SOUTHWEST VA WITH ONE LAST CONVECTIVE BAND HAVING
DEVELOPED JUST AHEAD OF THE DRY SLOT. FORTUNATELY...DOES NOT LOOK
LIKE THIS BAND WILL LINGER LONG.

&&

PREVIOUS DISCUSSION ISSUED 355 AM

.SHORT TERM /TODAY THROUGH FRIDAY/...

I HAVE CANCELLED THE FLASH FLOOD WATCH AND HIGH WIND WARNING/WIND
ADVISORY. THE HEAVY RAIN HAS MOVED EAST OF THE WATCH AREA WITH
THE LINE OF CONVECTION. MUCH OF THE WATCH AREA SAW BETWEEN 1 AND 2
INCHES OVERNIGHT. MORE SHOWERS ARE FILLING IN ACROSS THE SOUTHERN
APPALACHIANS IN THE DIFLUENT AREA AHEAD OF THE UPPER LOW...BUT
THESE SHOULD NOT HAVE HEAVY RAIN...AND WITH THE DRY SLOT ALREADY
MOVING INTO EXTREME SOUTHWEST NC...WILL NOT LAST TOO LONG THIS
MORNING EITHER. AS FOR THE WIND...WE HAVE NOT HAD THE HIGH WINDS
ALOFT REACHING THE SURFACE AT ANY LOCATIONS THAT WE CAN SEE...AND
THE STRONG WINDS ALOFT WILL BE DIMINISHING AS WE HEAD INTO THE
DAYLIGHT HOURS. WILL STILL BE WINDY IN HIGH ELEVATIONS...BUT NOT
ENOUGH FOR AN ADVISORY OR WARNING. I RAISED THE HIGH TEMPERATURES
TODAY FOR ALL BUT FAR WESTERN ZONES. WE WILL HAVE A WARM
START...AND THE TRUE COLD FRONT WITH COLD AIR BEHIND IT DOES NOT
MOVE THRU THE AREA TILL AFTERNOON IN THE MTNS AND EARLY EVENING IN
THE PIEDMONT. IF WE GET MUCH SUN TODAY...THE HIGHS I HAVE IN THE
PIEDMONT WILL PROBABLY STILL NOT BE WARM ENOUGH. A TORNADO WATCH
REMAINS IN EFFECT FOR OUR EXTREME EASTERN PIEDMONT ZONES...SO I
WILL HAVE TO UPDATE THE FORECAST AGAIN THIS MORNING WHEN THE LINE
OF CONVECTION CLEARS THOSE AREAS.

THE CLOSED UPPER LOW IS FORECAST TO LIFT NE ACROSS THE OHIO VALLEY
TONIGHT...AND WITH AN UPSLOPE WEST FLOW OF COLD ADVECTION AND
FAIRLY DEEP LOW LEVEL MOISTURE...WE SHOULD SEE AT LEAST SCATTERED
SHOWERS IN THE WESTERN SLOPES AREAS OF THE MTNS. MOS GUIDANCE POPS
WERE QUITE LOW...AND WE ALREADY HAD HIGH CHANCES GOING...SO I ONLY
MADE MINOR ADJUSTMENTS. TEMPS ARE COOL ENOUGH FROM TOP DOWN
TONIGHT THAT HIGHER ELEVATIONS WILL LIKELY SEE SOME SNOW...BUT SFC
TEMPS WILL BE MARGINAL FOR ANY ACCUMULATION. OVERNIGHT LOWS LOOKED
GOOD- NO CHANGES WERE MADE THERE.

THE UPPER LOW CONTINUES TO LIFT NE ON FRIDAY...AND THE AREA
REMAINS IN A WESTERLY FLOW WITH COLD ADVECTION INTO THE MTNS. I
KEPT THE CHANCE OF SHOWERS THAT WE HAD GOING ON WESTERN
SLOPES...AND M CLOUDY/COOL CONDITIONS THAT WE HAD IN THE MTNS AS
WELL. MAIN CHANGE TO THE FRIDAY FORECAST WAS TO RAISE THE HIGH
TEMPS IN THE PIEDMONT AND FOOTHILLS WITH DOWNSLOPE FLOW AND SOME SUN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

A MEAN TROUGH POSITION REMAINS OVER THE EASTERN U.S. THROUGH THE
WEEKEND BRINGING DRY AND SEASONALLY COOL WEATHER TO THE FORECAST
AREA. I MADE NO CHANGES TO THE FORECAST BEYOND FRIDAY.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

UPDATE...
AVIATION...JJ
Hazardous weather outlook, Nov 16, 6:44 AM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 AM EST THU NOV 16 2006

NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-
171145-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
644 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE THIS MORNING. THIS
MAY RESULT IN MINOR FLOODING OF LOW LYING OR POOR DRAINAGE AREAS
THROUGH ABOUT MIDDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>045-171145-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-
MONROE-GREENBRIER-
644 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Nov 16, 6:55 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     PILOT MOUNTAIN          36.38N 80.47W
11/16/2006                   SURRY              NC   LAW ENFORCEMENT

            TREES DOWN IN AND NEAR CITY

&&

TW
Local storm report, Nov 16, 6:58 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     8 W YADKINVILLE         36.13N 80.80W
11/16/2006                   YADKIN             NC   LAW ENFORCEMENT

            TREES DOWN ON HWY 21N NEAR LONGTOWN

&&

TW
Special weather statement, Nov 16, 7:02 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 AM EST THU NOV 16 2006

NCZ003>005-020-VAZ011-013-014-016>020-022>024-032>035-043-WVZ044-
161400-
SURRY-STOKES-ROCKINGHAM-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MONROE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YADKINVILLE...
PEARISBURG...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...UNION
702 AM EST THU NOV 16 2006

...BANDS OF MODERATE TO HEAVY RAIN ACROSS THE REGION...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW PERSISTENT
BANDS OF SHOWERS WITH MODERATE TO HEAVY RAIN STREAMING NORTH ALONG
THE BLUE RIDGE EARLY THIS MORNING. ADDITIONAL RAINFALL AMOUNTS OF
UP TO AN INCH IN THE NEXT HOUR OR TWO CAN BE EXPECTED FROM THE
GREENBRIER VALLEY SOUTH TO NEAR ROANOKE AND MOUNT AIRY THROUGH
8:30 AM. GIVEN THAT MANY LOCATIONS HAVE ALREADY SEEN 2 TO 3 INCHES
OF RAIN...SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
REGIONS MAY OCCUR. THE AXIS OF HEAVY RAIN SHOULD FINALLY SHIFT
EAST OF THE BLUE RIDGE BY MID MORNING.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION REGARDING
THE HEAVY RAINFALL THIS MORNING.
Local storm report, Nov 16, 7:40 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     ROCKY MOUNT             37.00N 79.88W
11/16/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

&&

TW
Local storm report, Nov 16, 7:43 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     10 SW MONETA            37.08N 79.76W
11/16/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES DOWN ON HWY 220S

&&

TW
Special weather statement, Nov 16, 8:22 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 AM EST THU NOV 16 2006

NCZ004>006-VAZ020-022>024-032>035-043>047-058-059-161530-
STOKES-ROCKINGHAM-CASWELL-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANBURY...EDEN...HOT SPRINGS...SALEM...
FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
822 AM EST THU NOV 16 2006

...HEAVY RAIN MOVING EAST OF THE BLUE RIDGE...

A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY
HEAVY RAIN WILL CONTINUE TO SHIFT SLOWLY EAST OF THE BLUE RIDGE
THROUGH MID AND LATE MORNING. THE HEAVIEST RAIN CAN BE EXPECTED
FROM BATH AND ALLEGHANY COUNTIES SOUTH TO NEAR BEDFORD...ROCKY
MOUNT AND REIDSVILLE THROUGH 10:00 AM. THE HEAVIEST AXIS OF RAIN
SHOULD THEN SHIFT EAST INTO PARTS OF THE PIEDMONT BY LATE MORNING.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED IN
THE AREAS OF HEAVIEST RAINFALL.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS HEAVY RAINFALL SITUATION.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:59 AM ESTSevere Thunderstorm WarningRNKBedford, Franklin31 min
Nov 16, 9:26 AM ESTFlash Flood WarningRNKRockbridge, City of Lexington3 hr
Nov 16, 10:14 AM ESTFlash Flood WarningRNKBedford3 hr

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.